Abstract: SA-PO948

AKI Post Kidney Transplant Associated with Macroscopic Glomerular Hematuria Secondary to Rivaroxaban

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Abdelrahman, Magdi H, Westchester Medical Center, West Harrison, New York, United States
  • Mustafa, Muhammad Raza, Westchester Medical Center, West Harrison, New York, United States
  • Chander, Praveen N., New York Medical College, Valhalla, New York, United States
Background

Reversible AKI secondary to macroscopic glomerular hematuria (MGH) has been described in IgA nephropathy, Anticoagulant-related nephropathy (ARN) and rarely in Thin GBM disease in the native kidneys. Acute tubular damage and widespread intraluminal obstructive RBC casts are salient histologic features. ARN is classically caused by warfarin; however other anticoagulants have been reported to cause it. We report a case of reversible AKI associated with rivaroxaban post heart and kidney transplantation.

Methods

A 51 yo male with a history of non-ischemic cardiomyopathy and ESRD due to ANCA-associated vasculitis underwent combined heart and kidney transplantation from a deceased donor. He received Induction with basiliximab and methylprednisolone. Post-operative course was complicated by the development of catheter-related intra-jugular vein thrombosis and he was started on intravenous heparin. His maintenance immunosuppression was prednisone, Tacrolimus and Mycophenolate mofetil. He was switched to rivaroxaban when his serum creatinine (SCr) improved to 1.5 mg/dl. Two weeks after his transplant, his SCr increased to 2.8 mg/dl. Tacrolimus level was 11.6; ANCA titer was 1:640. Large numbers of RBCs were detected on urinalysis. A transplant kidney biopsy showed a small segmental epithelial crescent in 1/11 glomeruli and numerous RBCs in the Bowman’s space of another, without any necrotizing or other significant lesions. Widespread intraluminal obstructive casts were present in tubules. The degree of renal impairment and tubular RBC casts were disproportionately greater than the glomerular disease suggesting coexistent ARN. Rivaroxaban was stopped; the patient was treated with rituximab, and pulse steroids. SCr dropped to 1.6 mg/dl in 2 weeks.

Conclusion

Common etiologies of renal dysfunction in the early period post-transplantation are acute rejection, recurrent primary disease, or calcineurin inhibitor nephrotoxicity. To our knowledge, this is the first case of AKI post combined heart and kidney transplantation due to ARN (rivaroxaban). In conclusion, MGH of any etiology obstructing renal tubules should be considered in the differential diagnosis of early post-transplant acute kidney injury especially in patients on anticoagulants. Renal histology can be of help in evaluating such cases.